Utah, 2016Flash Flood and Damaging Winds in Utah, October 1 to 2, 2016
October 1 to 2, 2016 · NWS SLC · 11 events in 5 counties and zones
A strong cold front moved through Utah in the beginning of October. Thunderstorms developed both ahead of and along this front, with several storms producing strong gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through Utah in the beginning of October. Thunderstorms developed both ahead of and along this front, with several storms producing strong gusty winds. Some storms also produced heavy rain, with flash flooding reported in Capitol Reef National Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 1, 8:08 AM MST, 4 hours 2 minutes earlier.
Area forecast discussion, Oct 1, 8:08 AM MST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
908 AM MDT Sat Oct 1 2016
.SYNOPSIS...A mild southwest flow with lingering moisture will
remain over Utah into Sunday. A cold Pacific storm system will
cross the Great Basin early in the upcoming week.
&&
.DISCUSSION...A subtle disturbance showing up in the 700mb wind
forecast by the GFS appears to be the culprit that is setting off
the showers over northern Utah this morning. UDOT cameras showing
some wet roads near Brigham City and 0.01 of an inch has been reported
so far at Logan in the Cache Valley. Updated morning forecast to
include scattered showers from Ogden north and isolated showers in
Salt Lake county and Tooele Valley for this morning.
Rest of forecast looks good for the remainder of the day with
increasing chance of rain showers across northwest Utah this
afternoon as the lobe of energy associated with the core of the
low over southwest Oregon extending into central Nevada lifts
northeast across northwest Utah this afternoon. GFS 500mb temps
cool by a couple of degrees and an inflection in the 700mb winds
shows a low level trough moving into northwest Utah by 00Z Sunday.
The surface trough also moves to a Brigham City to Dugway line by
00Z Sunday setting up a convergence zone which should become the focus
for widespread showers this evening. Considering PWs are 0.75 of
an inch over NW UT through today current forecast of likely pops
looks good across northern Utah this evening.
Elsewhere scattered showers and isolated thunderstorms looks
reasonable over the central mountains into the Uintas as terrain
heating should be sufficient to destabilize this rather moist air
mass. Drier air will be moving into southwest Utah with PWs
decreasing there and the threat of showers ending by midday.
&&
.AVIATION...Southerly winds at the SLC terminal will be gusty
through much of today, with gusts greater than 30 mph possible
between 16 and 22Z. However, there is a 40 percent chance that
winds switch to the northwest around 22-00Z. There is also a 30
percent chance of showers/thunderstorms impacting the terminal
after 20Z, with gusty erratic winds as the most likely impact.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
PUBLIC...Struthwolf
AVIATION...Verzella
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 1, 3:23 AM MST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
423 AM MDT SAT OCT 1 2016
UTZ001>016-019>021-517-518-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
423 AM MDT SAT OCT 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
THE MILD SOUTHERLY FLOW ACROSS THE REGION WILL MAINTAIN ABOVE
NORMAL TEMPERATURES ACROSS THE OUTLOOK AREA FOR THE FIRST DAY OF
OCTOBER. LINGERING MOISTURE WILL FUEL ISOLATED SHOWERS AND
THUNDERSTORMS...MAINLY OVER THE HIGHER TERRAIN AND ACROSS FAR
NORTHERN UTAH THROUGH THIS EVENING. A FEW SHOWERS WILL PERSIST
ACROSS FAR NORTHERN UTAH LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG AND GUSTY SOUTH WINDS WILL DEVELOP ACROSS THE OUTLOOK AREA
SUNDAY AHEAD OF A COLD PACIFIC STORM. THE STRONGEST WINDS ARE
EXPECTED ACROSS THE WESTERN PORTIONS OF THE OUTLOOK AREA.
THE COLD FRONT ASSOCIATED WITH THIS PACIFIC STORM WILL ENTER
NORTHWEST UTAH LATE SUNDAY NIGHT...THEN SWEEP ACROSS THE OUTLOOK
AREA MONDAY. SIGNIFICANT TEMPERATURE CHANGES ARE ANTICIPATED...
WITH MANY READINGS ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING
FALLING ABOUT 15 TO 25 DEGREES FROM THE HIGHS ON SUNDAY.
WIDESPREAD PRECIPITATION IS EXPECTED ACROSS MAINLY THE NORTHERN
PORTION OF THE OUTLOOK AREA THROUGH EARLY TUESDAY. SNOW LEVELS
WILL LOWER BEHIND THE COLD FRONT TO NEAR 6500 FEET. SIGNIFICANT
ACCUMULATIONS ARE POSSIBLE ABOVE ABOUT 7000 FEET...ESPECIALLY
ALONG THE NORTHERN WASATCH MOUNTAINS.
A TRAILING WEATHER DISTURBANCE COULD BRING ANOTHER ROUND OF
PRECIPITATION TO THE NORTHERN HALF OF THE OUTLOOK AREA TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT. SNOW WILL ONCE AGAIN IMPACT THE
NORTHERN MOUNTAINS...WITH THE GREATEST ACCUMULATIONS CONFINED TO
THE NORTHERN WASATCH RANGE.
A WARMING AND DRYING TREND WILL RETURN TO THE ENTIRE OUTLOOK AREA
LATE IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Flash Flood, Wayne
- When
- October 1, 12:10 PM MST to 2:10 PM MST
- Where
- Wayne County, 1.97 mi SSW of Notom to 4.83 mi W of Notom
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.205, -111.138
Rangers at Capitol Reef National Park reported flash flooding in the Capitol Gorge.
Thunderstorm Wind, Tooele
- When
- October 2, 3:35 PM MST
- Where
- Tooele County, 14.78 mi NNE of Knolls
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.910, -113.150
A 61 mph wind gust was recorded at the Diddle Knoll sensor.
Thunderstorm Wind, Tooele
- When
- October 2, 4:05 PM MST
- Where
- Tooele County, 13.64 mi NNW of (Dpg)michael Aaf Dug
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.370, -113.000
The Upper Cedar Mountain sensor recorded a peak wind gust of 63 mph.
Thunderstorm Wind, Tooele
- When
- October 2, 5:50 PM MST
- Where
- Tooele County, 6.63 mi NNE of Clive
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.760, -113.010
The Interstate 80 at Grassey sensor reported a peak wind gust of 58 mph.
Thunderstorm Wind, Tooele
- When
- October 2, 6:45 PM MST
- Where
- Tooele County, 1.73 mi WNW of Pehrson Station
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.130, -112.380
The Vernon Hill sensor recorded a maximum wind gust of 75 mph.
Thunderstorm Wind, Salt Lake
- When
- October 2, 7:55 PM MST
- Where
- Salt Lake County, 0.87 mi SW of Dalton
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.560, -112.060
The Trans-Jordan Landfill mesonet sensor recorded a peak wind gust of 71 mph.
Thunderstorm Wind, Box Elder
- When
- October 2, 8:00 PM MST
- Where
- Box Elder County, 11.84 mi SSW of Saline
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.070, -112.590
The Hat Island sensor reported a peak wind gust of 67 mph.
Thunderstorm Wind, Salt Lake
- When
- October 2, 8:00 PM MST
- Where
- Salt Lake County, 1.26 mi ENE of Dalton
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.580, -112.030
A 58 mph wind gust was reported at the Mountain View at Dannon Way sensor.
Thunderstorm Wind, Salt Lake
- When
- October 2, 8:00 PM MST
- Where
- Salt Lake County, 3.22 mi WNW of Salt Lake No Two Arp
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.630, -112.060
The Baccus Highway sensor recorded a maximum wind gust of 74 mph.
Thunderstorm Wind, Salt Lake
- When
- October 2, 8:00 PM MST
- Where
- Salt Lake County, 2.95 mi NW of Salt Lake No Two Arp
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.650, -112.040
The Portable RWIS 1 sensor recorded a peak wind gust of 59 mph.
Thunderstorm Wind, Weber
- When
- October 2, 8:45 PM MST
- Where
- Weber County, 2.94 mi NE of Uintah
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.200, -111.880
A 61 mph wind gust was recorded at the Ogden Peak mesonet sensor.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Georgia, October 1 to 31, 201685 events
- Flooding in Illinois, October 1 to 5, 2016$100,000 · 3 events
- Drought in Mississippi, October 1 to 31, 2016$100,000 · 2 events
- Drought in Massachusetts, October 1 to 31, 201623 events
- Drought in Tennessee, October 1 to 31, 201614 events
- Drought in Alabama, October 1 to 31, 201613 events
- Drought in Mississippi, October 1 to 31, 201611 events
- Drought in California, October 1 to 31, 201611 events
- Drought in New York, October 1 to 31, 20169 events
- Drought in Rhode Island, October 1 to 31, 20168 events
- Drought in New York, October 1 to 28, 20168 events
- Drought in Oklahoma, October 1 to 31, 20168 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662398, 662388, 662389, 662390, 662391, 662394, 662392, 662395, 662396, 662397, 662393.